MAUDE Adverse Event Report: COOK INC COOK SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/31/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510k # k133788.Device has been returned and preliminary evaluation has been performed, however, our investigation is ongoing and device evaluation summary will be included in our follow up report once our investigation has been completed.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, prior to the start of an unknown procedure, a cook® single-use holmium laser fiber was not able to be read by the laser machine and therefor could not be used (reference cook (b)(4)).A second same type fiber was opened and the red hub detached from the fiber.The issue was discovered prior to patient contact.A third fiber was used successfully to complete the procedure.No adverse events have been reported as a result of the alleged malfunction.
 
Event or Problem Description
No additional patient or event information has been received since the last report was submitted.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation (b)(6) hospital informed cook on (b)(6) 2020 of an incident involving two cook® single-use holmium laser fibers (rpn: hlf-s273-hsma).(b)(4) captures the fiber from lot 10064466 and pr (b)(4) captures the fiber from lot 10032405.It was reported that the fiber detached from the red hub that connects to the laser on (b)(6) 2020.Further communication with the user facility clarified that the events happened on friday 1/31 and they happened in the same case.One laser fiber was not able to be read by the rhapsody holmium laser (b)(4) and then the second laser fiber was used and the fiber detached from the red hub that connects to the laser (b)(4).A third fiber was used successfully to complete the case.Both instances happened prior to being used on the patient.The patient experienced no adverse events caused by this failure.A visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, and quality control data.One device was returned for investigation.Visual examination confirmed the fiber was returned without the protective coil and in prior to use condition.The fiber optics protrude from the distal end of the blue sheath 6.5mm.The fiber was separated into two segments and had separated from the plug assembly.The fiber was broken 1.7cm from the proximal end.Black charring was visible on the blue jacket and at the point of separation.The blue jacket was melted and partially separated, barely held together by a thin strand of jacket material.Approximately 1cm of fiber was protruding from the blue jacket on the proximal end.Approximately 5mm of fiber had black charring on the proximal end.Charring was evident on the last 2cm of the fiber including the point of separation.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings ¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage precautions ¿ a number of different factors affect the life of any particular fiber, including: ¿ extended lasing at high power ¿ continuous lasing with the fiber tip in contact with tissue ¿ lasing with a contaminated or damaged proximal end ¿ improper handling ¿ poor laser beam alignment or focus ¿ never subject fiberoptics to sharp bends in handling, use, or storage.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ do not exceed recommended power limits.How supplied upon removal from package, inspect the product to ensure no damage has occurred.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complainant returned one open package containing a holmium laser fiber for investigation with lot number 10032405.Visual examination confirmed fiber was returned without the protective coil and in prior to use condition.The fiber was separated into two segments and was separated from the plug assembly.Fiber was broken 1.7cm from the proximal end.Black charring was visible on several sections of the blue jacket and at the point of separation.The blue jacket was melted then partially separated, barely holding together by a thin strand of jacket material.Since there is objective evidence that the product was manufactured to specification, there are no related complaints with the same lot number, and based on investigation of the returned complaint device, the most probable cause of this event has been attributed to improper handling of the fiber.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9744863
Report Number1820334-2020-00425
Device Sequence Number1974018
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)220923(10)10032405
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/23/2022
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number10032405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2020
Initial Date Received by Manufacturer 02/03/2020
Supplement Date Received by Manufacturer02/27/2020
Initial Report FDA Received Date02/24/2020
Supplement Report FDA Received Date03/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1